A new warning has been added to the safety label of the NuvaRing contraceptive vaginal ring, alerting health care providers and women that the birth control method should be discontinued if symptoms of blood clots are experienced.
Symptoms of blood clots include chest pain; shortness of breath; upper body discomfort such as in the arms, back, neck or jaw; redness, warmth or swelling in the lower leg; headaches; speech changes; paralysis, dizziness; or trouble speaking.
“Stop NuvaRing use if an arterial thrombotic or venous thromboembolic event (VTE) occurs,” the warning reads. “Stop NuvaRing use if there is unexplained loss of vision, proptosis, diplopia, papilledema, or retinal vascular lesions.”
The new warnings also advise women to stop NuvaRing at least four weeks before and through two weeks after major surgery or other surgeries known to carry an elevated risk of thromboembolism, and during and following prolonged immobilization.
Life threatening blood clots, or thrombotic events, are a common side effect with several birth control methods, especially birth control pills. The ring already carries a black box warning that women older than the age of 35 who smoke are at an increased risk of serious cardiovascular side effects. This risk is even greater in women who smoke 15 or more cigarettes a day.
NuvaRing is a different type of birth control. The vaginal ring is inserted once a month and delivers a small amount of the hormones etonogestrel and ethinyl estradiol.
Combination hormonal contraceptives, including NuvaRing, are associated with an increased risk of several serious side effects including blood clots, stoke and heart attack. The device should not be used in women with a history of these conditions. The risk of blood clots may be greater with the type of protestin in NuvaRing than with some other progestins in certain low-dose birth control pills.